Life is not a bowl of cherries. People get fired or divorced. Investments go sour and savings are lost. Friends and family members die. It’s inevitable.

When bad things happen, people frequently feel sad. It’s normal.

Over the last couple of decades, our culture has lost sight of this truth. People are being medicated in an attempt to counteract natural human emotions.

A new study shows that as many as one fourth may be misdiagnosed as depressed when what they are really experiencing is an appropriate reaction to life’s occasional setbacks (Archives of General Psychiatry, April, 2007). Not infrequently they get a prescription for an antidepressant.

Part of the problem is that depression is diagnosed based on a standard checklist of symptoms. They include sadness, anxiety, feelings of hopelessness or helplessness, difficulty concentrating, fatigue, changes in appetite or altered sleep patterns. If a patient shows up with at least five items from the list for more than two weeks, he or she is considered clinically depressed and in need of medication.

Drug makers and insurance companies have embraced this approach. For one thing, it has facilitated diagnosis by non-psychiatrists. With a checklist, almost any health professional can hypothetically diagnose depression, eliminating the need for an expensive psychiatric consultation. A prescription for antidepressant medications seems like a cheap fix. It is believed that such drugs can take the place of talk therapy, which can last for several weeks and appear expensive.

This simplistic tactic ignores the fact that antidepressants have side effects and do not necessarily improve coping skills. Someone who is going through a divorce may need counseling at least as much as a prescription. And a person who has just been fired may need encouragement and advice on how to find a new job.

Antidepressants may improve outlook, but not insight. Once someone starts down the antidepressant path, he may have a hard time getting off. Many readers have shared experiences like this one:

“I take Zoloft and have tried to stop taking it several times. Each time I stop I experience a very strange thing. I get extremely dizzy and have electrical shock-like sensations in my head. I absolutely know this is associated with not taking Zoloft. Less than two hours after I take it again the overwhelming symptoms completely disappear. Doctors, nurses and pharmacists dismiss me as if I'm a nut case, but I swear this is true.”

Other readers describe withdrawal symptoms such as nausea, diarrhea, loss of appetite, sweating, chills, irritability and insomnia. Gradual tapering may reduce the severity of these symptoms.

Facing such a difficult withdrawal from a drug prescribed for job loss or divorce adds insult to injury. True depression requires appropriate treatment, but life circumstances don’t always deserve drugs.

We offer many non-drug approaches to depression and discuss the value of cognitive behavioral therapy for depression in our new book Best Choices From The People’s Pharmacy (Rodale Books). It is available at libraries, bookstores or online at www.peoplespharmacy.com.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Helen J. Davis
    Reply

    I agree…when I went for a psych exam, all the questions were asked but never was I asked about what was really happening in my life …he recommended that I see a counselor.
    The problem that should be addressed is a psychiatrist prescribing these meds should have the absolute duty to see what the interactions may be. I try to be informed and check everything instead of reporting to the dr. He prescribed 6 different meds and I have had a problem with each one. The one I could take gave me tachycardia. I had to inform the dr. of this and he said I should check with my cardiologist. By the way, I had a heart attack 4 years ago and so I am on several meds and they interact with anti-depressants. So, what to do? It’s even more depressing. And also, having fibromyalgia, I have been taking tramadol and they absolutely do not act well with anti-depressants. When I report to the dr. of these problems and that I do some research, they appear to be offended. This is more than frustrating. The doctor-referral merry-go-round should be changed. After a 14 minute visit, you are invited to leave.
    Thanks for your patience and listening to my rambling. Dr. Joe, I love your books.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.